Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 23, NWS Jackson, MS

January 9, 2000Neshoba County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 9, 2000, 10:58 PM CST for Neshoba County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2000, 10:58 PM CST (04:58 UTC)
Expired
Jan 9, 2000, 11:30 PM CST
In force
32 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Neshoba County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 9, 10:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2000-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2000-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAN 100501
SVRJAN
MSC099-100530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1058 PM CST SUN JAN 9 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 1130 PM CST

* AT 1056 PM CST... RADAR INDICATED A SEVERE THUNDERSTORM IN THE
  VICINITY OF PHILADELPHIA... MOVING NORTHEAST AT 55 MPH.

THIS STORM WILL MAINLY AFFECT SMALLER COMMUNITIES AND RURAL AREAS.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:30 PM CST, 8 hours 28 minutes earlier.

Area forecast discussion, Jan 9, 2:30 PM CST, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST SUN JAN 9 2000

TIS AN INTERESTING TIME TO FORECAST IN. FIRST...LETS TAKE A LOOK AT
THE SYNOPTIC PATTERN. MID/UPPER LEVEL HIGH PRESSURE STILL CENTERED
OVER CARIBBEAN AND NEAR HAWAII WITH MEAN TROUGH OVER CENTRAL US TO
OFF BAJA. IN THE LOWER LEVELS...HIGH PRESSURE NEAR THE FOUR CORNERS
AND EASTERN CARIBBEAN WITH WEAK LOW TRYING TO DEVELOPING OVER EAST
TEXAS AND PRETTY STRONG SYSTEM OVER WESTERN QUEBEC AND SURFACE
TROUGH/FRONT STRETCHING IN BETWEEN.

FOCUSING CLOSER TO THE FA...GOOD ISENTROPIC UPGLIDE IN THE LOWER
LEVELS(300K AND BELOW) OVER THE FA INTO TENN RIVER VALLEY. 850MB
WIND MAX(LOOKS TO BE MAIN CAUSE OF PRECIP LAST NIGHT) HEADING INTO
THE TENN RIVER VALLEY WITH A RESIDUAL BAND OF LIGHT PRECIP OVER
SOUTHEASTERN FA. BOUNDARY OVER FA LOOKING TO ALIGN WITH...BUT ABOUT
100 MILES WEST OF ENHANCED CLOUDS OVER SOUTHEAST MS. THIS BOUNDARY
WILL BE ENHANCED THROUGH THE AFTERNOON WITH THE CLEARING OF STRATUS
WEST OF THE ENHANCED CLOUDS.

MODELS PRETTY SIMILAR IN THE FIRST 24 HR FORECAST PERIOD IN THE
MID/UPPER LEVELS(SURPRISE...SURPRISE). GOOD ISENTROPIC UPGLIDE IN THE
LOWEST LEVELS(285K-300K). WESTERN EDGE OF BEST HUMIDITY COINCIDES
WITH WESTERN EDGE OF FA...MORE OR LESS. DIFFERENCES STILL ARISE IN
THE LOW LEVELS...MAINLY WITH SPEED OF APPROACHING FRONT. AVN STILL
THE FASTEST BY 6 HOURS AT F24(COMPARED TO ETA) WITH NGM HOT ON ITS
HEELS(4 HOURS AHEAD OF ETA). ALL MODELS HAVE STRENGTHENING 850 JET
RIGHT OVER FA THIS AFTERNOON INTO THIS EVENING...BEFORE IT MOVES OFF
NORTHEAST AFTER MIDNIGHT INTO MONDAY AND OUT OF OUR LIVES.
HELICITIES IN THE LATE AFTERNOON TO EVENING TIME FRAME IN THE 200 -
500 M^2/S^2 RANGE WITH CAPES 700 -1300 J/KG. BEST VALUES ARE THIS
EVENING..MAINLY ALONG AND EAST OF THE NATCHEZ TRACE. TAKING A LOOK
AT MODEL SOUNDINGS...INCREASING HELICITY VALUES MAINLY DUE TO
STRENGTHENING OF 850 MB JET. FEEL BEST PHASING OF JET DYNAMICS...
SHORTWAVE DYNAMICS..ETC...LOOKS TO BE ALONG AND WEST OF I-55...ALONG
AND NORTH OF I-20. GENERALLY UNIDIRECTIONAL FLOW PATTERN OVER FA
LENDS ITSELF TO A LINE TYPE EVENT WITH EMBEDDED MINI SUPERCELLS.
QUESTION AT THIS POINT WILL BE EXACTLY WHEN AND WHERE THINGS WILL
TAKE OFF FROM. HAVE A SNEAKING SUSPICION...THINGS WILL FIRE FIRST IN
SOUTH CENTRAL LA IN AREA OF BEST INSTABILITY WEST OF CLOUDS. THIS IS
ONLY A GUESS AT THIS POINT...THOUGH. GENERAL MOVEMENT LOOKS TO BE
TOWARDS THE NORTHEAST WITH INDIVIDUAL CELL SPEEDS IN THE 40-50 MPH
RANGE. ALL IN ALL...LOOKS LIKE AN INTERESTING EVENING.

FOR THE REST OF THE SHORT TERM...LOW LEVEL HIGH PRESSURE SETS UP
OVER THE GULF...CUTTING OFF LOW LEVEL MOISTURE. FRONT LOOKS TO BE
MORE OF A COOL FRONT WITH 1000-500MB THICKNESS VALUES DOWN ONLY AN
ANALYSIS LINE OR TWO. ETA MORE ENTHUSIASTIC WITH THE COOL SURGE THAN
NGM OR AVN(1000-500 MB). LOOKING AT LOW LEVEL 1000-850MB THICKNESS
VALUES EACH MODEL PRETTY CONSISTENT(EACH COMPARED TO ITSELF) FOR THE
MON - TUES TIME FRAME. CAN/T REALLY EXPLAIN FASTER AVN WARMUP IN THE
SHORT TERM FROM THE THICKNESS VALUES...THOUGH.

NOW THAT THE RAMBLINGS ARE OVER...AM GOING TO LEAN TOWARDS
ETA...SPEEDING IT UP A BIT IN THE FIRST TWO PERIODS. FRONT LOOKS TO
BE AT THE RIVER JUST AFTER 00Z...THEN THROUGH STATE BY SUNRISE. WILL
PROBABLY LEAN TOWARDS COOLER NGM DAYTIME TEMPS FOR TUESDAY. FOR
POPS...WILL PROBABLY GO WITH LIKELY SOUTHEAST...MAYBE EVEN
CATEGORICAL...GOOD CHANCE NORTHWEST TOWARDS REGION OF LESS
INSTABILITY AND COOLER TEMPS.

QPF DISCUSSION: SITUATION A LITTLE TRICKY AS AMOUNTS WILL DEPEND ON
SPEED OF THE SYSTEM OVER THE PLAINS AND WHERE THE COLD FRONT
INTERSECTS THE MOISTURE AXIS. RIGHT NOW...THE ETA SEEMS TO HAVE
THE POSITION OF QPF HANDLED WELL...BUT MAY BE OVERDONE UP NORTH
LOOKING AT CURRENT DEW PTS AROUND GLH AND GWO. NCEP HAS NO QPF UP IN
OUR THAT SAME AREA AT ALL WHICH SEEMS ODD SINCE THE AREA IS IN A
MODERATE RISK FOR THUNDERSTORMS TONIGHT. LEANING WITH AROUND 0.25
AMOUNTS NW ZONES AND INCREASING THESE AMOUNTS UPWARDS TO AN 1.00
BASIN AVERAGE OVER SE ZONES WITH THE CURRENT POSITION OF THE DEW
PT/THETA-E AXIS (BILOXI MS- BIRMINGHAM AL-NASHVILLE TN).

IN THE EXTENDED...ZONAL WEST TO NORTHWESTERLY FLOW IN THE MID/UPPER
LEVELS WILL SWING BEST DYNAMICS NORTH OF THE FA. DECENT SHORTWAVE
MOVING THROUGH THE FLOW OVER THE CENTRAL PLAINS WILL FORM SURFACE
LOW ON LEE SIDE OF COLORADO ROCKIES...THEN MOVE IT ALMOST DUE EAST
THROUGH THE EXTENDED. LOW LEVEL HIGH PRESSURE WILL MOVE SLOWLY
EAST...ALLOWING FOR SOME MOISTURE RETURN...BUT LOOKS LIMITED AT THIS
TIME.

PRELIMINARY NUMBERS:
JAN 048/063 037/069 043 6000
MEI 048/064 035/069 041 7-00

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.
16/05

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 6:55 PM CSTSevere Thunderstorm WarningJANCovington35 min
Jan 9, 7:11 PM CSTSevere Thunderstorm WarningJANJones34 min
Jan 9, 7:40 PM CSTSevere Thunderstorm WarningJANJasper30 min
Jan 9, 9:35 PM CSTSevere Thunderstorm WarningJANForrest, Lamar15 min
Jan 9, 11:35 PM CSTSevere Thunderstorm WarningJANScott, Smith25 min
Jan 9, 11:57 PM CSTSevere Thunderstorm WarningJANCovington33 min
Jan 9, 11:58 PM CSTSevere Thunderstorm WarningJANNewton, Scott32 min
Jan 10, 12:05 AM CSTSevere Thunderstorm WarningJANJasper25 min
Jan 10, 12:29 AM CSTSevere Thunderstorm WarningJANLauderdale, Newton31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.